Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 253, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2020, 5:50 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 5:50 PM MDT (23:50 UTC)
- Expired
- Aug 11, 2020, 6:15 PM MDT
- In force
- 25 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 220 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807
WUUS53 KBIS 112350
SVRBIS
NDC011-087-120015-
/O.NEW.KBIS.SV.W.0253.200811T2350Z-200812T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
550 PM MDT Tue Aug 11 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
North central Bowman County in southwestern North Dakota...
Southeastern Slope County in southwestern North Dakota...
* Until 615 PM MDT.
* At 549 PM MDT, a severe thunderstorm was located 6 miles northeast
of Rhame, or 8 miles northwest of Bowman, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bowman, Rhame and Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4625 10385 4649 10359 4636 10312 4615 10339
TIME...MOT...LOC 2349Z 303DEG 13KT 4627 10353
HAIL...1.25IN
WIND...60MPH
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:40 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 11, 5:40 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 640 PM CDT Tue Aug 11 2020 .UPDATE... Issued at 640 PM CDT Tue Aug 11 2020 A few scattered storms are moving through southwest and west central North Dakota this evening, with the strongest moving into Bowman County as of 2330 UTC. Instability is higher along the ND/SD border so should see the most activity in this area, while convection to the north (northern Golden Valley / Billings Counties) is likely to stay sub-severe with only marginal instability present. Latest high-res guidance is very inconsistent between models, with the general trend to have convection slowly trend downward later this evening, before possibly increasing again overnight in the far south central / James River Valley as the LLJ increases. Only minor changes to pops and sky with this update. && .SHORT TERM...(This evening through Wednesday) Issued at 358 PM CDT Tue Aug 11 2020 The main concern for the short term period is thunderstorm chances, some strong to severe. The risk for not only severe storms, but thunderstorms in general through tonight is highly uncertain and conditional. There is greater confidence in chances for severe storms in western North Dakota Wednesday afternoon and evening. A quasi-zonal flow pattern with broad, weak mid to upper level ridging is analyzed over the Northern Plains early this afternoon. A shortwave moving across South Dakota sparked a cluster of showers and thunderstorms this morning that is now decaying over eastern South Dakota. This MCS appears to have had a significant impact on the convective potential across southern North Dakota this afternoon. A W-E oriented warm front was forecast to sharpen over south central and southeast North Dakota, but is now either highly diffuse or altogether nonexistent. In tangent, low level poleward moisture transport has been shunted to the south and west. Leftover cloud cover has had some dampening affect on diurnal heating, but skies are now becoming clear. Additionally, and unrelated to the morning MCS, a mid level capping inversion is likely present. Some earlier models eroded the CIN by early evening, but this scenario was more contingent on stronger moisture transport that is no longer expected. Given the current observational and model trends, the most likely scenario through the rest of the afternoon is for no convection over south central and southeast North Dakota, mainly due to a lack of forcing. However, if a storm does develop and sufficient erosion of CIN occurs, 2000 J/kg CAPE and 30 kts effective shear would promote a isolated severe threat. But again, this appears to be a highly unlikely scenario at this time. Farther west, a few models are indicating isolated convection this evening in the vicinity of the ND/SD/MT border intersection, likely in response to refocusing of the low level moisture transport. There may be some forcing assistance from weak orographic processes and a potential 700 mb wave that has yet to develop, but deep layer forcing appears weak overall. Nevertheless, a weak storm has already developed in Fallon County, Montana. A similar instability and shear environment exists here, so a strong to severe storm cannot be ruled out through the evening. A third conditional scenario is for convection to develop along and east of the Missouri River after sunset in response to an increasing low level jet. Most of this convection would likely be confined to South Dakota, but some could sneak across the border. These storms could also be strong to severe. But overall convective initiation and subsequent coverage and evolution is highly uncertain through tonight. The synoptic pattern will become more amplified on Wednesday as a trough begins to deepen over the Pacific Northwest, forcing downstream ridging over the Upper Mississippi and Red River Valleys. Low level southeast flow ahead of a sharpening surface trough over eastern Montana will advect 60s surface dewpoints into western and central North Dakota. Highs are forecast to reach the mid 80s east to mid 90s west. The resulting heat indices will likely be limited to the upper 90s though, as the highest dewpoints should be co-located with the coolest temperatures, and vice versa. There is greater certainty that convective initiation will occur along the surface trough as it approaches the ND/MT border late Wednesday afternoon or early evening, but there is still spread in the location and coverage of storms. There are better chances for storms farther north, where mid level height falls are greater and CIN is weaker, albeit still present. Deep layer shear is also relatively greater farther north, but the magnitudes vary by model. Nevertheless, marginal shear combined with 2000-3000 J/kg would support a severe threat. Discrete supercells would appear to be the favored storm mode given shear vectors orthogonal to the surface trough and weak deep layer forcing. This means the greatest severe hazard will likely be large hail, with damaging wind also possible. The risk for a tornado appears very low due to higher LCLs and marginal at best low level SRH. The threat for severe weather will likely diminish after sunset, but chances for thunderstorms will continue and spread into central North Dakota overnight into Thursday morning as continuous waves of energy propagating through southwest flow aloft intercept low level moisture transport. .LONG TERM...(Wednesday night through Tuesday) Issued at 358 PM CDT Tue Aug 11 2020 Chances for thunderstorms continue through Friday, with drier and cooler weather expected for the weekend into next week. A synoptic scale trough axis will eject off the Northern Rockies on Thursday, with a downstream surface trough refocusing from northeast to south central North Dakota by Thursday afternoon. Thunderstorms may redevelop along the surface trough late Thursday afternoon or evening, but the potential for convection earlier in the day adds uncertainty. Strong instability/mid level lapse rates and increasing shear would support a severe threat with any storm that develops. There are mixed signals for storm mode, but it does appear that a heavy rain threat could develop given moisture transport vectors orthogonal to the boundary and storm motion vectors. It will remain warm and humid across south central and southeast North Dakota on Thursday, with cooler temperatures farther north and drier conditions in the west. The upper level trough axis is forecast to shift over the Northern Plains on Friday. The cyclonic flow regime may produce some afternoon showers or thunderstorms in a low CAPE/high shear environment. Beyond Friday, models tend to favor a transition to northwest flow aloft and surface high pressure through early next week, resulting in mostly dry weather and below normal temperatures. A shortwave leading a deepening trough over southern Canada may bring a chance of thunderstorms to the eastern half of the state on Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 640 PM CDT Tue Aug 11 2020 Scattered thunderstorms are expected across the southern portion of North Dakota through the evening, lingering in the James River Valley overnight. Low confidence in spatial coverage in the south central so did not include at KBIS right now. Expecting mostly VFR conditions through the TAF period, although could have lower ceilings and reduced visibilities in and around any thunderstorms. Southeasterly winds this evening will shift to south-southeasterly at 10 to 15 knots by 18Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJ SHORT TERM...Hollan LONG TERM...Hollan AVIATION...MJ
Hazardous weather outlook, Aug 11, 5:38 PM MDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 638 PM CDT Tue Aug 11 2020 NDZ001>005-009>013-122345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 638 PM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday and Thursday. Some storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday and Thursday. NDZ017>023-025-031>037-040>048-050-051-122345- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 638 PM CDT Tue Aug 11 2020 /538 PM MDT Tue Aug 11 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms this afternoon through tonight. A few storms could be strong to severe, mainly south of Interstate 94. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday and Thursday. Some storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday and Thursday. MJ
In the hours before
Special weather statement, Aug 11, 5:06 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Bismarck ND 506 PM MDT Tue Aug 11 2020 NDZ040-043-112345- Slope ND-Bowman ND- 506 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOWMAN AND SOUTHWESTERN SLOPE COUNTIES UNTIL 545 PM MDT... At 506 PM MDT, a strong thunderstorm was located 7 miles southwest of Marmarth, or 14 miles southeast of Baker, moving east at 15 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Rhame, Marmarth, Mud Buttes, Sunset Butte and Pretty Butte. LAT...LON 4637 10405 4646 10361 4599 10367 4604 10405 TIME...MOT...LOC 2306Z 290DEG 12KT 4623 10406 MJONES
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:06 PM MDT | Special Weather Statement | BIS | Bowman | 39 min |
| Aug 11, 5:33 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.